Blizzard, Cheyenne
- When
- February 29, 5:00 PM MST to 11:59 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures. Interstate 70 was closed for approximately 15 hours from Colby, Kansas to the Denver metro area. In Sherman county KS, all highways in the county were closed overnight. The highest wind gust with this storm was 66 mph reported at Flagler Colorado, with numerous reports of 45 to 55 mph winds elsewhere in northwest Kansas, southwest Nebraska and eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 29, 3:11 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MST SUN FEB 29 2004
.DISCUSSION...LAST MINUTE CHANGES DUE TO RAPIDLY CHANGING WEATHER.
PLEASE SEE HIGHLIGHT SECTION BELOW FOR CHANGES TO WINTER WARNINGS
AND ADVISORIES.
AT 19Z THE LATEST SURFACE ANALYSIS PLACED LOW
PRESSURE OVER WESTERN KANSAS. WATER VAPOR IMAGERY SHOWING A STRONG
JET ROUNDING OUT OF THE BASE OF THE UPPER LOW. PROFILER DATA SHOWING
A CENTER NEAR NW KANSAS. METARS/RADAR DETECTING SNOW OVER COLORADO
ZONES AND RAIN OR RAIN AND SNOW ELSEWHERE.
PREFER THE ETA POSITION OF THE UPPER LOW AT 18Z TODAY. THE GFS IS
SLIGHTLY FURTHER SOUTH AND IS SLIGHTLY FASTER THAN THE ETA. BY 12Z
THE 700MB LOW IS CENTERED NEAR LINCOLN NEBRASKA. OMEGA LIFTS NORTH
OF THE FORECAST AREA. LIGHT SNOW SHOULD TAPER OFF BY MID TO LATE
MONDAY MORNING ACROSS NORTHERN AND EASTERN ZONES. ADDITIONAL SNOW
AMOUNTS TONIGHT SHOULD RANGE FROM 3 TO 4 INCHES OVER THE WARNING
AREA WITH 2 TO 3 INCHES OVER THE ADVISORY AREA. PROBLEM AREA IS
WHETHER RED WILLOW COUNTY WILL NEED TO BE INCLUDED IN THE ADVISORY
AREA. SNOW AMOUNTS THERE APPEAR TO BE IN THE 2 INCH RANGE. FOR THE
SAFE SIDE...WILL EXTEND CURRENT WINTER WEATHER ADVISORY AREA THERE
AND ONE COUNTY SOUTH INTO DECATUR COUNTY. AMOUNTS OF 1 INCH OR LESS
SHOULD OCCUR SOUTH OF INTERSTATE 70. THE MAIN QUESTIONS ARE WHEN
WILL AREAS CURRENTLY GETTING RAIN CHANGEOVER TO ALL SNOW. THE
RUC/MESOETA 850MB WINDS/TEMPERATURES INDICATE THAT THE COLD AIR WILL
MOVE INTO THESE AREAS IN THE CENTRAL AND EASTERN FORECAST AREA
SOMETIME BETWEEN 00Z AND 03Z MONDAY. THE NEXT QUESTION IS WHETHER A
BLIZZARD WARNING WILL BE NEEDED TONIGHT OVER THE CURRENT WARNING
AREA. SUSTAINED WINDS ARE PROGGED TO INCREASE TO THE 30 TO 40 MPH RANGE
AROUND 03Z MONDAY WITH GUSTS TO 45 MPH AND CONTINUE FOR THE REST OF
THE NIGHT. TEMPERATURES AROUND 28 DEGREES IN THE FAR WESTERN
FORECAST AREA COMBINED WITH WINDS WILL CREATE BLIZZARD CONDITIONS.
ALSO LATEST SWOMCD PRODUCT INDICATES HIGH POSSIBLITY OF BLIZZARD
CONDTIONS ACROSS NORTHWEST FORECAST AREA. SO WILL MAKE A BLIZZARD
WARNING FOR EASTERN COLORADO ZONES EXCEPT CHEYENNE COUNTY INCLUDING
DUNDY NEB AND CHEYENNE KS/SHERMAN KS. WINDS CONTINUE IN THE 25 TO 35
MPH RANGE EARLY MONDAY MORNING AND THEN DECREASE TO BREEZY IN THE
AFTERNOON. BASED ON WIND SPEEDS WILL ISSUE A WIND ADVISORY FOR AREAS
SOUTH OF THE WINTER HIGHLIGHTS FOR TONIGHT (00Z-18Z MONDAY) THROUGH
1100 AM MONDAY. RIDGING/SUBSIDENCE MOVE IN MONDAY AFTERNOON ALONG
WITH CLEARING SKIES AND DECREASING WIND. SOUTHWEST FLOW TAKES OVER
ON TUESDAY AS ANOTHER LOW DIGS SOUTH ALONG THE WESTERN CONUS. NEXT
CHANCE FOR PRECIP WILL BE ON WEDNESDAY/NIGHT AS SHORTWAVE ENERGY
EJECTS OUT OF THE SOUTHWEST LOW.
COORDINATED WITH BOU...LBF...DDC ON WEATHER HIGHLIGHTS.
NOTE TO THE MID SHIFT...LATEST RUC MODEL INDICATES THAT A WIND
ADVISORY MAY BE NEEDED FOR MONDAY FROM 12Z TO 18Z FOR AREAS WHERE A
WINTER HIGHLIGHT HAS EXPIRED.
DAYS 4-7...FEW CHANGES OTHER THAN TO ADD ANOTHER DAY. A WEAK TROUGH
MOVES THROUGH ON DAY 7. DUE TO QUESTIONABLE LOW LEVEL MOISTURE AND
WEAK DYNAMICS WILL KEEP DRY FOR NOW. TROUGH MOVING ACROSS TEXAS ON
DAY 4 LOOKS TOO FAR SOUTH TO GIVE US MUCH CHANCE FOR PRECIP. ANOTHER
WEAK TROUGH ON FRIDAY BUT QUESTIONABLE AGAIN SO WILL KEEP JUST BELOW
SLIGHT CHANCE FOR NOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...BLIZZARD WARNING TONIGHT FOR CHEYENNE...SHERMAN...WALLACE...
GREELEY...WICHITA...LOGAN...THOMAS AND RAWLINS COUNTY.
WINTER WEATHER ADVISORY TONIGHT FOR DECATUR...NORTON...
SHERIDAN...GRAHAM...GOVE COUNTY.
.NE...BLIZZARD WARNING TONIGHT FOR DUNDY...HITCHCOCK COUNTY.
WINTER WEATHER ADVISORY TONIGHT FOR RED WILLOW COUNTY.
.CO...BLIZZARD WARNING TONIGHT FOR YUMA...KIT CARSON...CHEYENNE
COUNTY.
&&
FSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 415 AM MST SUN FEB 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 410 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN TWO-THIRDS OF THE TRI-STATE AREA AS AN INTENSE LOW PRESSURE AREA MOVES OUT OF EASTERN COLORADO. BY EARLY EVENING A COLD FRONT WILL PUSH INTO FAR EASTERN COLORADO AND WESTERN KANSAS...BRINGING SUB FREEZING TEMEPRATURES BY MIDNIGHT OR SHORTLY THEREAFTER. A WINTER STORM WARNING IS IN EFFECT FOR YUMA COUNTY COLORADO...DUNDY COUNTY NEBRASKA ...AND CHEYENNE COUNTY KANSAS THROUGH TONIGHT WITH A WINTER WEATHER ADVISORY IN EFFECT FOR THOSE COUNTIES BORDERING THE WARNING AREA. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MST SUN FEB 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM BLIZZARD SEIBERT 39.30N 102.87W
02/29/2004 KIT CARSON CO LAW ENFORCEMENT
NEAR ZERO VISIBILITY IN SNOW ALONG INTERSTATE 70 BETWEEN
SEIBERT AND FLAGLER.
0300 PM BLIZZARD CHEYENNE WELLS 38.82N 102.35W
02/29/2004 CHEYENNE CO LAW ENFORCEMENT
VISIBILITY REDUCED TO 150 YARDS IN SNOW.
&&
JDKThe national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385852, 5385853, 5385854.